Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 12, 2016, 2:12 PM EDT for Allegan County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2016, 2:12 PM EDT (18:12 UTC)
- Expired
- Aug 12, 2016, 2:57 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1934 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WUUS53 KGRR 121812
SVRGRR
MIC005-121915-
/O.NEW.KGRR.SV.W.0034.160812T1812Z-160812T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ALLEGAN COUNTY IN SOUTHWESTERN MICHIGAN...
* UNTIL 315 PM EDT
* AT 211 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAUGATUCK...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOLLAND... FENNVILLE... SAUGATUCK...
SAUGATUCK SP... DORR... GANGES...
HAMILTON... DOUGLAS... BURNIPS...
GLENN... OVERISEL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4273 8621 4277 8614 4277 8561 4246 8624
4249 8625
TIME...MOT...LOC 1811Z 244DEG 23KT 4262 8617
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CAS2 follow-up statements
778 WWUS53 KGRR 121850 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 250 PM EDT FRI AUG 12 2016 MIC005-121915- /O.CON.KGRR.SV.W.0034.000000T0000Z-160812T1915Z/ ALLEGAN MI- 250 PM EDT FRI AUG 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR NORTH CENTRAL ALLEGAN COUNTY... AT 249 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURNIPS...MOVING NORTHEAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... HOLLAND... DORR... HAMILTON... BURNIPS... OVERISEL... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4277 8614 4277 8561 4261 8593 TIME...MOT...LOC 1849Z 244DEG 23KT 4273 8587 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ WEBB
223
WWUS53 KGRR 121857
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
257 PM EDT FRI AUG 12 2016
MIC005-121907-
/O.CAN.KGRR.SV.W.0034.000000T0000Z-160812T1915Z/
ALLEGAN MI-
257 PM EDT FRI AUG 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ALLEGAN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.
LAT...LON 4277 8614 4277 8561 4261 8593
TIME...MOT...LOC 1856Z 244DEG 23KT 4275 8581
$$
WEBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:39 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 12, 1:39 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 139 PM EDT FRI AUG 12 2016 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 256 AM EDT Fri Aug 12 2016 A slow moving cold front and associated wave of low pressure will track eastward through the Great Lakes region today and tonight. This system will bring with it abundant moisture that will lead to rain for many locations. Some of the rain could be heavy and a few thunderstorms could turn severe. A weak area of high pressure will then build in for Saturday and into Sunday leading to a diminishing potential for rainfall and lower temperatures. && .SHORT TERM...(Today through Sunday) Issued at 256 AM EDT Fri Aug 12 2016 The main concern is the potential for flooding and the risk for some severe weather into tonight. Looks like the convective complex over southern WI and northern IL will weaken and track into southwestern parts of lower MI this morning. The storms are elevated...but instability is strong with ML cape values over 2000 j/kg out ahead of this system. This should act to slow the weakening trend as it moves in. Locally heavy rain possible with the storms today with PWAT values climbing above 2 inches. Deep layer shear is not that strong this morning...so any severe weather should be limited. This afternoon the front is forecasted to be situated somewhere along the I96 to I94 region. As the atmosphere destabilizes...new storms should form. Deep layer shear will be on the increase...so the risk for some severe weather will be on the increase as well. Tonight could end up rather busy. The boundary lifts north as the mid level wave tracks in from the west. First concern is flooding. The low level boundary becomes nearly parallel to the deep west southwest flow. This flow backs somewhat as the wave moves in. This can lead to training echoes. Given the low lcls...very high pwat values over 2 inches and thin deep cape...it appears a very efficient heavy warm rain event could unfold. These situations could easily lead to multiple inches of rain. The degree of any flooding will likely be determined by how much training occurs. Todays convection could alter the setup considerably...so uncertainty exists. No watch at this time. However close monitoring is warranted. Deep layer shear could support some organized storms as well...with damaging winds the main risk. The main band of rain should shift east of Lansing and Jackson either later tonight or Saturday morning. Will feature diminishing POPs Saturday as dry air advection develops during the day. .LONG TERM...(Sunday night through Thursday) Issued at 256 AM EDT Fri Aug 12 2016 Slightly better chance that we may see a few showers or storms over the region Tuesday through Thursday, but not all areas will see rain. An upper trough over the middle of the nation on Monday will gradually move toward the Great Lakes. It appears one wave passes through Tuesday afternoon, then another Wednesday afternoon. Both short waves could bring some rain. However, there does not appear to be a well defined surface feature so will only have isolated/widely scattered showers/storms mentioned. Temps still look rather uniform through early to mid week, largely 80 to 85 each day, with H8 temps holding between 14C and 17C. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 139 PM EDT Fri Aug 12 2016 I expect a the line of thunderstorms currently just off shore from MKG to BEH to move on shore and reach MKG by 19z, GRR by 20z, and JXN by 23z. There will likely be a quite period between the line of thunderstorms and the showers/isolated thunderstorms with the system moving through. This system will lead to widespread IFR across the area due to rain, fog and low cigs. The precipitation should be done by sunrise or so but the low clouds may linger through the morning. && .MARINE... Issued at 256 AM EDT Fri Aug 12 2016 Some risk for building waves this morning as a southwest flow tries to setup over the southern end of Lake MI. With the frontal zone meandering over this region through tonight...waves may struggle to build much. However lines of thunderstorms will be possible...that could support locally high waves. Will hold off on any marine headlines for now. Will continue to highlight the risks in the Hazardous Weather Outlook. && .HYDROLOGY... Issued at 328 PM EDT Thu Aug 11 2016 Dry weather since the beginning of August has promoted near to below average river levels and dry soil. Deep atmospheric moisture will advect our way and will be maximized on Friday. Precipitable water values over 2.00 inches are being advertised in models including the GFS and ECMWF. PW values this high are in the range of daily records for the DTX-FNT-MTC-TOL upper air sounding climatology (since 1948). There have only been a handful of soundings taken in that area which had greater than 2.25 inch PW. Conditionally unstable lapse rates will be in place, and lift from a wave along the front should touch off thunderstorms Friday into Saturday morning. With the high PW values expected with no substantial dry layers, any thunderstorms will be efficient rainfall producers. If any localized backbuilding and training occurs, at least minor flooding is possible in low spots and urban areas. && .GRR Watches/Warnings/Advisories... MI...None. LM...None. && SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...JK AVIATION...WDM HYDROLOGY...CAS MARINE...MJS
Hazardous weather outlook, Aug 12, 3:54 AM EDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 354 AM EDT FRI AUG 12 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 354 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. AN ELEVATED RISK FOR FLOODING EXISTS. URBAN AND POOR DRAINAGE AREAS LOOK MOST PRONE. IF THE THUNDERSTORMS REPEAT OVER THE SAME AREA...SMALLER STREAMS AND RIVERS COULD SEE FLOODING AS WELL. A MARGINAL RISK FOR SEVERE WEATHER EXISTS...MAINLY ALONG AND SOUTH OF A MUSKEGON TO LANSING LINE. DAMAGING WINDS ARE THE PRIMARY RISKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY RAIN COULD PERSIST INTO EARLY SATURDAY MORNING WITH FLOODING POSSIBLE. NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. LMZ844>849-130800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 354 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. WAVES COULD BE LOCALLY HIGHER NEAR AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.
In the hours before
Local storm report, Aug 12, 10:18 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 1 W SHELBYVILLE 42.59N 85.66W
08/12/2016 E1.30 INCH ALLEGAN MI PUBLIC
VIA SOCIAL MEDIA. RADAR SUGGESTS THIS IS A 2
HOUR TOTAL BETWEEN 430 AM AND 630 AM.
0645 AM HEAVY RAIN FREEPORT 42.76N 85.31W
08/12/2016 E1.20 INCH BARRY MI BROADCAST MEDIA
VIEWER REPORT. FELL BETWEEN 245 AND 645 AM
ACCORDING TO RADAR .
0647 AM HEAVY RAIN 1 NE IRVING 42.70N 85.40W
08/12/2016 M2.38 INCH BARRY MI MESONET
3 HOUR TOTAL. 1.15 INCHES WAS RECORDED IN 1
HOUR. CWOP STATION 1 ENE IRVING /D3807/.
0650 AM HEAVY RAIN 2 WNW BRADLEY 42.64N 85.68W
08/12/2016 M1.08 INCH ALLEGAN MI MESONET
3 HOUR TOTAL. CWOP STATION 2 WNW BRADLEY
/C5467/.
0700 AM HEAVY RAIN 2 W WAYLAND 42.67N 85.68W
08/12/2016 M1.61 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 3 HOURS BETWEEN 330 AM AND 630 AM.
COCORAHS STATION 1 W WAYLAND /MI-AN-1/.
0700 AM HEAVY RAIN 1 NNE SHELBYVILLE 42.61N 85.63W
08/12/2016 M1.22 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 3 HOURS BETWEEN 330 AM AND 630 AM.
COCORAHS STATION 1 NE SHELBYVILLE
/MI-AN-18/.
0700 AM HEAVY RAIN 1 NNE HOPKINS 42.64N 85.76W
08/12/2016 M1.14 INCH ALLEGAN MI CO-OP OBSERVER
24 HOUR TOTAL. RADAR CONFIRMS THE RAIN FELL
IN ABOUT 3 HOURS ENDING AT 630 AM EDT. CO-OP
OBSERVER STATION HOPKINS 1 N /HPKM4/.
0730 AM HEAVY RAIN 1 ENE CASTLE PARK 42.76N 86.18W
08/12/2016 M1.24 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS MAJORITY FELL
IN 4 HOURS BETWEEN 3 AM AND 7 AM. COCORAHS
STATION 1 ENE CASTLE PARK /MI-AN-16/.
0800 AM HEAVY RAIN 5 ENE SAUGATUCK 42.68N 86.11W
08/12/2016 M1.08 INCH ALLEGAN MI COCORAHS
24 HOUR TOTAL. RADAR SUGGESTS IT ALL FELL
WITHIN 5 HOURS BETWEEN 2 AM AND 7 AM.
COCORAHS STATION 5 ENE SAUGATUCK /MI-AN-23/.
&&
CASSpecial weather statement, Aug 12, 1:24 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 PM EDT FRI AUG 12 2016
MIZ056-064-071-121815-
VAN BUREN MI-ALLEGAN MI-OTTAWA MI-
124 PM EDT FRI AUG 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA...WESTERN ALLEGAN
AND WESTERN VAN BUREN COUNTIES UNTIL 215 PM EDT...
AT 122 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES WEST OF HOLLAND TO 16 MILES
WEST OF SAINT JOSEPH. MOVEMENT WAS EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH CLOUD TO GROUND LIGHTNING STRIKES. TORRENTIAL DOWNPOURS MAY
LEAD TO TEMPORARY FLOODING SEVERAL INCHES DEEP ON SOME ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
HOLLAND... SOUTH HAVEN... VAN BUREN SP...
HUDSONVILLE... ZEELAND... HARTFORD...
BANGOR... FENNVILLE... SAUGATUCK...
SAUGATUCK SP... BEECHWOOD... JENISON...
COVERT... GANGES... KEELER...
HAMILTON... DOUGLAS... LAWRENCE...
BLOOMINGDALE... BREEDSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4207 8622 4224 8622 4224 8636 4249 8625
4271 8621 4288 8621 4289 8579 4207 8604
TIME...MOT...LOC 1719Z 272DEG 17KT 4281 8647 4214 8682
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:24 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 51 min |
| Aug 12, 2:17 PM EDT | Tornado Warning | GRR | Allegan | 28 min |
| Aug 12, 3:40 PM EDT | Flood Watch | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.